Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 16, NWS Springfield, MO

March 1, 1997Oregon County, Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 1, 1997, 2:46 PM CST for Oregon County, Shannon County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 1997, 2:46 PM CST (20:46 UTC)
Expired
Mar 1, 1997, 3:45 PM CST
In force
59 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Oregon County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 181 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 012049 RRA
SVRSGF
MOC149-203-012145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CST SAT MAR 1 1997
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL MISSOURI
 
   ...OREGON COUNTY...SHANNON COUNTY
 
AT 243 PM CST...RADAR INDICATED A SEVERE THUNDERSTORMS LOCATED ABOUT 15
SOUTH SOUTEAST OF WEST PLAINS NEAR LANTON...AND IN THE ALLEY SPRINGS
AREA.  THESE STORMS WERE MOVING NORTHEAST AT 40 MPH.
 
THE STORMS WILL AFFECT THE TOWN OF KOSHKONONG AND THAYER BY 255
PM...EMINENCE AND ROUND SPRINGS BY 300 PM...AND ALTON BY 310 PM.  THIS
STORM CAN PRODUCE UP TO GOLFBALL SIZE HAIL.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTEbR...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
GAEDE/SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:27 AM CST, 12 hours 19 minutes earlier.

Area forecast discussion, Mar 1, 2:27 AM CST, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CST SAT MAR 1 1997

MAIN FCST DILEMMA WILL BE WITH POPS AGAIN.

300MB FLOW CONTINUES TO SHOW 100+KT JET ENERGY PUSHING S OUT OF PAC NW
INTO THE TROF ACROSS THE ROCKIES.  THIS WILL HELP TO CONTINUE TO DEEPEN
LOW ACROSS THE S ROCKIES AND S PLAINS KEEPING TRAJECTORY FURTHER S THAN
YDY THINKING.

SFC DWPTNS BACK INTO THE 50S THIS MORNING WITH THE HELP OF GD S FLOW
YDY AHEAD OF LOW CURRENTLY ACROSS CNTRL KS.  CDFNT ASSOC WITH LOW WILL
PUSH E TODAY AS LOW QUICKLY SWEEPS NE WITH STG SW TO NE FLOW ALOFT.
FRONT SHOULD INTERACT WITH HIGHER DWPNTS AND PRODUCE SHRA TDY ACROSS
THE CWA.  WOULDNT RULE OUT SCT TSRA ESPECIALLY IN E ZONES BUT
INSTABILITY REALLY LACKING ATTM.

AS MAIN UPR LVL SHRTWV PUSHES E INTO LWR MS VLY TDY...SHOULD SEE SFC
LOW STRENGTHEN AND PUSH NE ALONG CDFNT.  THIS WILL BRING THE BEST CHC
FOR PCPN ACROSS THE CWA FOR THIS EVE/TONIGHT...ESPECIALLY ACROSS E 2/3
OF CWA.

TEMPS WILL STRUGGLE TDY WITH CLDS AND THEN FROPA...SHOULD SEE BEST
WARMING DURING THE MORNING.  WILL GO WITH COOLER FWC NUMBERS TODAY.

RECOMMENDATIONS FOR TODAY...

SGF...CLDY.  50% SHRA/TSRA.  HIGH 55-60.  S10-15 BECMG NW10-20.
JLN...CLDY.  50% SHRA/TSRA.  HIGH AROUND 60.  S10-15 BECMG NW10-20.
UNO...CLDY WITH AREAS OF FG.  70% SHRA/TSRA.  HIGH 60-65.  S10-20.
VIH...CLDY.  60% SHRA/TSRA.  HIGH 55-60.  S10-15 BECMG NW10-20.
AIZ...CLDY.  50% SHRA/TSRA.  HIGH IN THE MID 50S.  S10-15 BECMG
      NW10-20.

CCF...
SGF WE 057/033 048/029 055 05571
JLN WB 059/033 050/030 056 05551

LINDENBERG

In the hours before

Special weather statement, Mar 1, 1:00 PM CST, 1 hour 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SAT MAR 1 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...CHANCE OF THUNDERSTORMS...

A COLD FRONT FROM NORTHERN MISSOURI THROUGH THE SPRINGFIELD AREA WILL
CONTINUE TO MOVE EAST THIS AFTERNOON.  VERY MILD AND HUMID AIR IS AHEAD
OF THIS FRONT WITH DEWPOINTS IN THE 50 AND 60S.

THE BEST CHANCE OF THUNDERSTORM ACTIVITY WILL BE EAST OF THE
SPRINGFIELD AREA...WITH THE POTENTIAL OF SEVERE THUNDERSTORMS AROUND
THE WEST PLAINS AREA AND INTO SOUTHEAST MISSOURI. THUNDERSTORMS WILL
ALSO BE POSSIBLE IN THE SPRINGFIELD/JOPLIN AREA BUT ARE NOT EXPECTED TO
BECOME SEVERE AS COOLER AND MORE STABLE AIR FILTERS IN.

THERE IS ALSO A TORNADO WATCH FOR MOST  OF NORTHERN AND WESTERN
ARKANSAS UNTIL 6PM. RECENT HEAVY RAINS HAS SATURATED THE GROUND ACROSS
THE REGION AND ANY ADDITIONAL HEAVY RAIN COULD PRODUCE FLASH FLOODING OF
AREA CREEKS AND STREAMS. REMEMBER...DO NOT CROSS ROADS THAT ARE COVERED
WITH WATER...ESPECIALLY LOW WATER BRIDGES

SPOTTER AND EMERGENCY MANAGERS SHOULD STAY TUNED FOR POSSIBLE
ACTIVATION...ESPECIALLY ACROSS SOUTH CENTRAL MISSOURI FOR THE REST OF
THIS AFTERNOON AND EVENING.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:24 PM CSTSevere Thunderstorm WarningSGFOzark66 min
Mar 1, 2:02 PM CSTSevere Thunderstorm WarningSGFHowell58 min
Mar 1, 2:54 PM CSTFlash Flood WarningSGFHowell, Oregon, Shannon4 hr
Mar 1, 2:54 PM CSTFlash Flood WarningSGFOzark4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.